March 17, 2009 (Hollywood, Florida) — The management of dermatologic toxicities associated with the use of epidermal growth-factor-receptor (EGFR) inhibitors in cancer patients is in a nascent stage because of the newness of these agents. But this is an important clinical problem, because although the skin toxicity is bothersome for the patient, it is also a sign that the drug is working.
Hence, the current recommendation is to continue with the drug and to try to treat the skin toxicity, says a new task force from the National Comprehensive Cancer Network (NCCN).
As a result of a "paucity" of related literature, the task force had to largely rely on practice-based experience to generate management recommendations, said Barbara Burtness, MD, from the Fox Chase Cancer Center, in Philadelphia, Pennsylvania, here at the NCCN 14th Annual Conference.
"This was a hard task force to do because there is so little systematic collection of information," she told the meeting, adding that the lack of understanding about the mechanism of action of the toxicities also hampers management recommendations.
This was a hard task force to do because there is so little systematic collection of information.
Nevertheless, the task force offered the meeting attendees a multitude of practical recommendations and emphasized that reactive and not prophylactic management is the current approach of choice.
Most notably, Dr. Burtness reminded the audience that there was a significant association between outcome and rash with EGFR inhibitors — patients with the best response to therapy have more severe rash. "This has led to the recommendation to treat the rash rather than suspend the EGFR inhibitor as a first move, although ultimately, interruptions, dose reductions, or cessation may be required," she said.
The task-force members comprised dermatologists, medical and radiation oncologists, an ophthalmologist, and a physician assistant. The latter was an important inclusion, Dr. Burtness said, because the "day-to-day management of these toxicities probably falls to nurses and physician assistants." The new task force will issue a report on skin toxicities and EGFR inhibition in 2009.
Skin Toxicities Reviewed
Dermatologic locations of skin problems associated with EGFR inhibitors include scalp, face, trunk, and to a lesser extent the extremities, said Dr. Burtness.
Pruritis will show up starting in week 2 if the rash is severe, or sometime thereafter (up to about 5 weeks) if the rash is less severe or mild, said Dr. Burtness. Dry skin typically has its onset around week 5, whereas fissure occurs around week 7, and paronychia at about week 9.
Rash is common with EGFR treatment (occurring in about 10% to 52% of patients) and the most common aspect of rash is red papulopustules, which occur in 45% to 100% of rash cases. The dose-dependent eruptions affect the face and body and typically peak at 2 weeks. "Sensory disturbance, erythema, and edema may precede papulopustular reaction," said Dr. Burtness.
Xerosis is seen in about 12% to 58% of patients, and can lead to fissures on the tips of the fingers or on the heels. Periungual and nail alterations are seen in about 15% of patients. Early and late alopecia are not common, but do occur. Also, hair, including that of the eye lash and eye brow, may become brittle and curly.
Clinicians may underappreciate the pain of this condition, she added. In a quality-of-life assessment study of the drug's adverse effects, patients listed "skin stings or burns" as the top impact of the treatment, whereas clinicians listed "affects social life" as the top impact.
Bacterial, viral, and fungal infections are also potential complications of EGFR skin toxicities. In a study presented at the recent 2009 meeting of the American Academy of Dermatology, 36% of 231 EGFR-treated patients developed such infections, said Dr. Burtness.
Management Tips: Reactive Therapy First
Because "rash is associated with improved outcome," the task force recommends a reactive treatment of rash before reducing therapy, said Dr. Burtness.
"The vast majority of patients will do well with reactive management," she said.
The vast majority of patients will do well with reactive management.
Dr. Burtness told the story of a patient of hers with whom she used a warm wash cloth and petroleum jelly to gently debride the rash, which was also treated with topical steroid (0.2% HC valerate). The approach provided an improvement in appearance and feel of the skin, she reported.
Oral isotretinoin at 30 to 40 mg/day along with metronidazole gel has also been shown to reduce the EGFR-induced rash by week 4 of treatment. Also, in a case report, acitretin (Soriatane, Stiefel Laboratories) was said to have improved rash induced by erlotinib (Tarceva, Genentech and OSI Pharmaceuticals) for pancreatic cancer after 4 weeks of treatment.
However, Dr. Burtness was uncertain about whether these treatments had truly beneficial effects on skin toxicities. "These rashes have a cyclical nature, so it is hard to know if it is the therapy or the cycle," she said.
Prophylaxis: Sample Sizes Too Small to Be Endorsed
Some small trials support various prophylactic approaches to skin toxicities. However, there are a number of unknowns with this approach, including whether or not the prophylactic agents, if systemic, will interfere with the EGFR inhibition. Most important, though, is the fact that the trials were too small to be considered good evidence, said Dr. Burtness.
In 1 small trial, systemic minocycline and the topical retinoid tazarotene were used for the treatment rash from cetuximab (Erbitux, Bristol-Myers Squibb); they provided "some benefit" in the early weeks of the trial, but not significantly so by week 9, said Dr. Burtness.
In another trial, patients treated with panitumumab (Vectibix, Amgen) received a prophylactic regimen of skin moisturizer, sunscreen, topical steroid (1% hydrocortisone cream), and doxycycline 100 mg twice a day. The 6-week trial started at day 1 of the EGFR treatment. The regimen was compared with a reactive skin treatment (at the investigator's discretion). The incidence of grade 2 or higher skin toxicities were reduced by more than 50% in the prophylactic group, compared with the reactive group, said Dr. Burtness.
For paronychia, the task force suggests bacterial and fungal culturing and oral antibiotics, as appropriate. For fissuring, they recommend using Monsel's solution, silver nitrate, or zinc oxide cream. For desquamation, thick emollients and mild soap are recommended, whereas for pruritus, use of cool compresses, sedating antihistamines, and topical steroids are advised.
Dr. Burtness has been a consultant to Array BioPharma, Boehringer Ingelheim, Bristol-Myers Squibb, Genentech, Imedex, Pfizer, Rexahn Pharmaceuticals, and Roche Laboratories. She has also received grant/research support from: Bristol-Myers Squibb, Genentech, and Novartis.
National Comprehensive Cancer Network (NCCN) 14th Annual Conference. Presented March 13, 2009.
Medscape Medical News © 2009 Medscape
Cite this: NCCN 2009: Recommendations on Managing Skin Toxicities With EGFR Inhibitors - Medscape - Mar 17, 2009.